Winter Storm, Lake
- When
- March 1, 12:00 AM EST to March 2, 10:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
An area of light snow moved into northeast Ohio during the early morning hours of March 1 as a low pressure system passed to the north of Lake Erie. A cold front associated with the low pressure system passed through the region during the afternoon.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of light snow moved into northeast Ohio during the early morning hours of March 1 as a low pressure system passed to the north of Lake Erie. A cold front associated with the low pressure system passed through the region during the afternoon. Gusty west to northwest winds to around 30 mph developed behind the cold front causing blowing and drifting snow, and reducing visibilities during the late afternoon hours. Light snow continued into the evening and overnight. Lake effect snow reintensified during the morning hours of March 2 across northeast Ohio and continued through the day. Snowfall accumulations for this event ranged from around six to ten inches in western Cuyahoga, Summit, and Portage Counties to nearly twenty inches in Geauga and Ashtabula Counties. Numerous accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 28, 8:34 PM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 834 PM EST MON FEB 28 2005 .SHORT TERM (TODAY THRU WED NIGHT)... UPDATE... LOW PRES OVER NW OH CONTINUES TO MOV E-NE. INITIAL MAIN BAND OF SNOW ASSOCIATED WITH 290K ISENTROPIC LIFT AND 850MB FRONTOGENESIS NOW GENERALLY NW OF THE AREA. THIS BAND PRODUCED 1/2-3/4SM SNOW...BUT VSBYS HAVE NOW RISEN TO GENERALLY ABV 1SM AT MOST SITES. AS OF 00Z...IT WAS STILL RAINING AT TOL AND NR THE IMMEDIATE LAKESHORE...BUT EXPECT ANY REMAINING RAIN TO BECOME SNOW WITHIN THE NEXT HR OR SO. WATER VAPOR SHOWS DRYING MOVING INTO SWRN OH AND SLOWLY ADVECTING NE. THE 21Z RUC SUGGESTS THAT THIS DRYING WILL MOVE INTO THE SWRN PART OF THE FORECAST AREA AFTER 06Z AS THE LOW MOVES EWD. THE RUC AND 18Z NAM/ETA CLEARLY SHOW PCPN DRAMATICALLY DIMINISHING AT FDY AND TOL (AND EVEN MFD) AFTER 06Z AS THIS DRY AIR BEGINS TO MOVE IN. BEFORE THIS DRYING WILL BE ALLOWED TO OCCUR...THERE WILL BE ANOTHER BAND OF HEAVIER SNOW ASSOCIATED WITH THE ISENTROPIC LIFT AND F-GEN CURRENTLY OVER SW OH. QPF FROM THE NAM/ETA AND RUC SUGGEST THAT PERHAPS SNOW ACCUMULATIONS IN THE UPDATE CAN BE DECREASED. QPF BTWN 03Z AND 12Z GENERALLY LESS THAN .15 SW AND .2 TO .3 EAST. WITH THE WEST/SW SEEING THE DRY AIR FIRST...THINK THAT 1-3 INCHES WILL SUFFICE FOR THAT AREA. FOR THE REMAINDER OF THE AREA...WL GO WITH AN ADDITIONAL 2-4 INCHES AS THERE WILL LIKELY BE ANOTHER BURST OF HEAVIER SNOW WITH THE NEXT WAVE MOVING THRU COMBINED WITH BETTER MOISTURE. AN INTERESTING DEVELOPMENT PERHAPS IN ERIE. WITH THE S-SE FLOW...THE NAM/ETA CLEARLY SHOWS DECREASE IN QPF DUE TO DOWNSLOPE FLOW OFF THE RIDGELINE. WITH THE OBSERVATIONS AT ERI SHOWING VSBYS GENERALLY 1-3SM WHILE AT THE SAME TIME GKJ WAS LESS THAN 1SM...THIS MAY BE REASONABLE. WITH THIS IN MIND...WL BREAK OUT THE LAKESHORE GROUPS (ASHTABULA AND ERIE PA LAKESHORE) AND GO ONLY 2-3 INCHES THERE. BETTER SNOW THERE MAY BE TMRW WHEN FLOW BECOMES WLY. WL KEEP ALL ADVYS GOING FOR NOW. WITH ADDITIONAL WRAP AROUND MOISTURE IN THE COMMA HEAD MOVING INTO THE AREA ON TUESDAY...THE MID SHIFT MAY NEED TO LOOK AT KEEPING SOME OF THE ADVYS GOING FOR TUESDAY AS WELL. THE ETA/NAM SHOWS SIGNIFICANT LAKE ENHANCEMENT TUE AFTN/NIGHT IN THE SNOWBELTS. THE LAKE IS MOSTLY ICE COVERED SO LATENT HEAT OFF THE LAKE WILL BE REDUCED. HOWEVER...WITH THE UPSLOPE FLOW COMBINED WITH THE FACT THAT THIS IS MORE OF A LAKE ENHANCED CASE...THERE COULD BE ADDITIONAL SNOW ACCUMULATIONS FOR AREAS DOWNWIND OF LAKE ERIE THRU WED MORNING. MID SHIFT WILL ALSO NEED TO LOOK AT THIS. UPDATED ZFP OUT BY 930 PM. PREV DISCUSSION BELOW... MODELS IN GENERAL AGREEMENT...QPF AMOUNTS LOW AND PRECIPTABLE WATER .4 OR LESS TONIGHT. ONLY CONCERN IS GETTING SOME DYNAMICS TO GIVE A BURST OF HEAVIER SNOW TO THROW US INTO WARNING CRITERIA. USING BUFKIT IT SHOWS JUST A FEW HOURS OF STRONG OMEGA...THE 700 MB LOW TRACKG THRU THE AREA IS SCARRY. HOWEVER...QPF FORECASTS ALL INDICATE MORE ADVISORY CRITERIA. SOME SNOW WILL LINGER TOMORROW...HOWEVER...THE WORST SHOULD BE TONIGHT. IN THE WRAP AROUND SOME SNOW WILL CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY BEFORE THE MOISTURE PULLS. OUT THE 850 MB TEMPERATURES DROP...HOWEVER WITH THE LAKE ICE COVERED LAKE ENHANCED MAY OCCUR BUT SNOWFALL AMOUNTS SHOULD NOT BE OUT OF CONTROL WED AND WED NGT. MODELS IN GENERAL AGREEMENT NAM/GFS ETC. GUID TEMPS OK. && .LONG TERM (THU THRU MON)... ON AND OFF SNOW THROUGH THE PERIOD...GFS/GFSLR AND ECMWF IN GENERAL AGREEMENT. RDG DOES DVLP BRIEFLY FOR THU NGT AND AGAIN SAT NGT. GUID TEMPS GENERALLY GOOD. && .AVIATION (00Z-00Z)... SNOW IS PRETTY MUCH INUNDATING THE FORECAST AREA NOW. SOME WEAKENING IN THE REFLECTIVITIES MOVING UP THROUGH CENTRAL OHIO AT THIS TIME SO WILL DIMINISH SNOW THREAT FOR A SHORT PERIOD. THEN...NEXT BATCH OF PRECIPITATION WILL LIFT NORTHEAST INTO THE AREA FROM SOUTHWEST OHIO AND EASTERN INDIANA. ANOTHER BREAK IN THE PRECIPITATION HAS DEVELOPED OVER CENTRAL KENTUCKY AND I AM EXPECTING THIS TO LIFT NORTH AS WELL. MODELS STILL HINTING AT SURFACE LOW OVER OUR HEAD BECOMING ABSORBED INTO THE COASTAL STORM TONIGHT. 3 HOUR PRESSURE CHANGE BEGINNING TO SHOW RISE/FALL COUPLET DEVELOPING OVER OHIO AND PRESSURE RISES TRYING TO PUSH NORTHEAST INTO THE AREA. I WILL KEEP IFR TO LIFR CONDITIONS OVER MUCH OF THE AREA THROUGH THE NIGHT EXCEPT MOSTLY MVFR CONDITIONS OVER ERIE DUE TO DOWNSLOPING OFF THE HILLS FROM SOUTHEAST FLOW THEN BECOMING IFR/LIFR ONCE WINDS SHIFT TO WESTERLY. VISIBILITIES SHOULD BE AT WORST IFR THROUGH THE NIGHT BUT MOSTLY MVFR. THIS TREND WILL CONTINUE WITH THE LIGHT SNOW THROUGH TUESDAY MORNING WITH SOME IMPROVEMENTS IN THE AFTERNOON. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...SNOW ADVISORY FOR TONIGHT. .PA...SNOW ADVISORY FOR TONIGHT. && SHORT TERM...MRD/KIELTYKA LONG TERM...KIELTYKA AVIATION...LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 452 AM EST MON FEB 28 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-010952- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 452 AM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA FOR TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN OHIO TONIGHT AND MOVE INTO WESTERN PENNSYLVANIA TUESDAY. SNOW FALL AMOUNTS OF 3 TO 5 INCHES IS EXPECTED ACROSS THE ENTIRE FORECAST AREA TONIGHT. .DAYS TWO THROUGH SEVEN... AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS POSSIBLE OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA ON TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440422, 5440423, 5440424, 5440425, 5440419, 5440420, 5440421.